A cluster of children with seizures caused by camphor poisoning

Hnin Khine, Don Weiss, Nathan Graber, Robert S. Hoffman, Nora Esteban-Cruciani, Jeffrey R. Avner

Research output: Contribution to journalArticle

35 Scopus citations

Abstract

BACKGROUND. Isolated cases of camphor-induced seizures have been reported in young children after gastrointestinal, dermal, and inhalation exposure. In 1982, after a series of unintentional ingestions of camphor products, the US Food and Drug Administration restricted the camphor content to <11% in some products intended for medicinal use. Camphor products intended for use as pesticides must be registered with the US Environmental Protection Agency. Still, many imported camphor-containing products fail to meet Food and Drug Administration and Environmental Protection Agency requirements for labeling and content. OBJECTIVE. To describe a cluster of cases of camphor-associated seizure activity resulting from the availability of imported camphor products in certain ethnic populations that use it as a natural remedy. METHODS. We present 3 cases of seizures associated with imported, illegally sold camphor in young children who presented to a large, urban children's hospital in Bronx, New York, during a 2-week period. RESULTS. The children's ages ranged from 15 to 36 months. Two children ingested camphor, and 1 child was exposed through repetitive rubbing of camphor on her skin. All 3 patients required pharmacologic intervention to terminate the seizures. One patient required bag-valve-mask ventilation for transient respiratory depression. All 3 patients had leukocytosis, and 2 patients had hyperglycemia. Exposure occurred as a result of using camphor for spiritual purposes, cold remedy, or pest control. After identification of these cases, the New York City Department of Health released a public health warning to keep camphor products away from children. Similar warnings were issued later by other state health departments. CONCLUSIONS. These cases highlight the toxicity associated with camphor usage in the community and that inappropriate use of illegally sold camphor products is an important public health issue. Camphor may be a common, yet unrecognized, source of seizures in children in certain ethnic populations that use it as a natural remedy. Efforts are needed to educate the communities about the hazards of using camphor products and to limit the illegal availability of these products.

Original languageEnglish (US)
Pages (from-to)1269-1272
Number of pages4
JournalPediatrics
Volume123
Issue number5
DOIs
StatePublished - May 1 2009

Keywords

  • Camphor
  • Seizure
  • Toxicity

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Fingerprint Dive into the research topics of 'A cluster of children with seizures caused by camphor poisoning'. Together they form a unique fingerprint.

  • Cite this

    Khine, H., Weiss, D., Graber, N., Hoffman, R. S., Esteban-Cruciani, N., & Avner, J. R. (2009). A cluster of children with seizures caused by camphor poisoning. Pediatrics, 123(5), 1269-1272. https://doi.org/10.1542/peds.2008-2097